Can Benalyn (Dextromethorphan) Cause Gross Hematuria?
No, dextromethorphan (Benalyn) is not a recognized cause of gross hematuria in standard clinical practice, though there is one isolated case report of hematuria following massive recreational overdose combined with guaifenesin.
Evidence Assessment
The FDA drug label for Benalyn 1 does not list hematuria as a known adverse effect. The medication is indicated for topical use only and contains no warnings about urinary tract effects.
Case Report of Hematuria with Dextromethorphan
One case report 2 describes a 22-year-old male who developed severe bilateral flank pain, hematuria, and oliguria after recreational ingestion of guaifenesin and dextromethorphan. The patient had bilateral ureteral obstruction and acute renal failure, suspected to be secondary to precipitation of medication metabolites in the urine. This represents drug abuse at supratherapeutic doses, not therapeutic use.
Medications Actually Associated with Hematuria
A comprehensive pharmacovigilance analysis 3 of 15,687 FDA reports and 15,007 EudraVigilance reports identified the medications most frequently associated with hematuria:
- Anticoagulants: Rivaroxaban, warfarin, dabigatran, apixaban, enoxaparin
- Antiplatelet agents: Aspirin, clopidogrel
- Other: Cyclophosphamide, lansoprazole, ibuprofen
Dextromethorphan was not identified among medications commonly associated with hematuria in this large-scale analysis.
Clinical Context
When evaluating gross hematuria 4, 5:
- Any episode of gross hematuria warrants urologic evaluation, with cancer risk >10% in most series and >25% in some
- Focus your history on actual risk factors: age, smoking history (pack-years), anticoagulant/antiplatelet use, occupational exposures
- The 2025 AUA/SUFU guidelines 5 provide risk stratification based on degree of hematuria, age, and smoking history—not on cough suppressant use
Bottom Line
If a patient on dextromethorphan develops gross hematuria, investigate the standard differential diagnosis rather than attributing it to the medication. Pursue the evaluation as you would for any patient with gross hematuria 4, including urologic referral for cystoscopy and imaging, even if self-limited. The hematuria is almost certainly unrelated to therapeutic dextromethorphan use.